Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2002, 6:46 PM EDT for Jefferson County, West Virginia; Loudoun County, Virginia; Frederick County, Maryland. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 9, 2002, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Frederick County, MD, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:46 PM EDT | Thunderstorm Wind | Shepherdstown, WV | Trees were downed in town and along Route 230. |
| Jul 9, 7:05 PM EDT | Thunderstorm Wind | West Portion, VA | Trees were downed. |
| Jul 9, 7:15 PM EDT | Thunderstorm Wind | Leesburg, VA | Power lines were downed. |
| Jul 9, 7:15 PM EDT | Thunderstorm Wind | Frederick, MD | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS51 KLWX 092246 SVRLWX MDC021-VAC107-WVC037-092330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 646 PM EDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREDERICK COUNTY IN NORTH CENTRAL MARYLAND LOUDOUN COUNTY IN NORTHERN VIRGINIA JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA * UNTIL 730 PM EDT * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BRADDOCK HEIGHTS TO 13 MILES SOUTHWEST OF BRUNSWICK...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BRUNSWICK AT 650 PM BRADDOCK HEIGHTS AT 656 PM FREDERICK...POINT OF ROCKS AT 708 PM BALLENGER CREEK AT 714 PM WALKERSVILLE AT 716 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ LAT...LON 3940 7755 3924 7786 3913 7767 3955 7723
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 PM EDT TUE JUL 9 2002 ...SHORT TERM (TONIGHT-WED NGT)... 12Z MDLS MORE IN LINE THAN PREVIOUS RUNS WITH TIMING OF COLD FRONT THAT WILL BE MOVING THROUGH THE REGION TONIGHT. BOTH THE 12Z ETA AND AVN ARE IN LINE WITH THE AVN PICKING UP THE TIMING OF THE FRONT. E-W-ORIENTED FRONTS TYPICALLY LAG A LITTLE...BUT THE CENTER OF HIGH PRES OVER THE ERN GRT LAKES...1026 MB...IS PRETTY STRONG FOR THIS TIME OF YEAR. ANY HIGH CENTER OF 1020 OR GREATER WILL NEARLY ALWAYS PUSH A FRONT WELL S OF THE REGION...AS WILL BE THE CASE TONIGHT. UNFORTUNATELY...OUR RAIN CHANCES STILL LOOK PRETTY SLIM...ALTHOUGH FOR THIS PCKG I UPPPED THE POPS TO LKLY FOR TONIGHT OWING WHAT IS ON RADAR NOW. THERE WILL BE NARROW LINES OF RW/TRW OVERNIGHT. ONE INSTABLILITY AREA IS OVER W-CNTRL VA ATTM. THIS AREA WILL MOVE AWAY FROM THE CWA SHORTLY. THEN A SECOND INSTABILITY LINE AHEAD OF THE FRONT WAS JUST CROSSING THE OH RIVER INTO WV/PA. IT REMAINS UNCERTAIN HOW MUCH SUPPORT THIS LINE WILL HAVE BY THE TIME IT MAKES IT INTO OUR WRN ZNS LATER THIS EVENING. SFC DEW PTS HAVE RECOVERED INTO THE U60S E OF THE BLUE RIDGE THIS AFTERNOON AND WL REMAIN THERE OVERNIGHT. FOR WED...HV DROPPED POPS OVER THE NRN 2/3RDS OF THE REGION BUT KEPT A 30 CHC ACROSS THE SRN AREA THROUGH THE MORNING. DRIER AIR WL THEN FILTER INTO THE REGION WED AFTN. TEMPS WL BE COOLER ON WED BY ABOUT 2 CATEGORIES. WED NIGHT...JUST A FEW HIGH CLDS...AND WITH RELATIVELY DRY AIR IN PLACE EXPECT TEMPS TO BE ON THE COOL SIDE COMPARED TO CLIMO. SMZ THU THRU TUE... DRY NW FLOW WL BE OVR MID ATLC RGN THU AND THU NGT AS SFC HIGH PRES BLDS SE INTO THE AREA. INFLUX OF COOL AIR FM THE N WL KEEP TEMPS BLO NORMAL. GUIDANCE PROGS MAXES ONLY IN U70S ON THU. COOLG WL BE OFFSET BY M/S SKIES HOWEVER SO WL CONT PREV FCST OF TEMPS IN L80S. LGT WNDS AND SKC THU NIGHT WL PERMIT DECENT TEMP FALL SO LOWERED MINS INTO L50S FAR W AND M50S ELSW. LEFT RMNDR OF EXTENDED FCST UNCHGD. MOISTURE WL BGN INCRG OVR THE AREA AGN LATE FRI AS UPR FLOW BCMS SW AHD OF S/W OVR MIDWEST. WAA MOVS OVR RGN FRI NGT AND SAT AHD OF LOW PRES IN TN VLLY. PC FCST FOR FRI W/L80S STILL LUKS RSNBL...W/NXT CHC FOR PCPN OVR THE WEEKEND. PCPN MAY MOV OUT OF FA SUN MORN BUT WL WAIT FOR FUTURE MDL RUNS BFR FINE TUNING THE TIMING. DRY WX WL RETURN FOR MON AND TUE AS UPR RDG BLDS OVR AREA BHND DEPARTING S/W. ARTHUR .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Morgan | 64 min |
| Jul 9, 5:59 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 46 min |
| Jul 9, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 42 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.